Radiation tends to aggravate what's there, so you may have had internal hemorrhoids that flared up after the radiation. The tissues will get inflamed. I took ibuprofen or Aleve everyday to prevent inflammation - inflammation is easier to prevent than to stop later. You might find that a stool softener (Colace) keeps you from straining, which can break blood vessels. There's a symptom called tenesmus you'll probably get, which feels like there's something stuck up there that you need to strain to get rid of. It's a phantom turd - it seems to be there because the nerve endings in your rectum interpret inflammation as something lodged up there. I found that just knowing that saved me a lot of trips to the bathroom. On the other hand, never trust a fart.
Here's the handout I give to guys in my PC support group about
side effects to expect if they're having primary radiation therapy:What to expect after prostate radiation
Urinary, rectal and sexual side effects of treatment are usually mild and transient, although they may be worse if you are especially sensitive to radiation, are an older man, or had symptoms before you started radiation therapy. Some side effects described below may occur in many men starting anytime from a week to a month after treatment and continuing for weeks or months. The duration and intensity vary greatly between men.
If any of those symptoms interfere with your day-to-day living, call your doctor. He may be able to prescribe medication that can help alleviate those symptoms.Urinary
Total incontinence is uncommon. There may be some leakage or dribbling. Other common side effects are irritation, burning or bleeding while urinating, feeling like you have to urinate immediately even when you know your bladder isn’t full, having to wake up several times during the night to urinate, or having to urinate frequently during the day. You may pass small amounts of blood or blood clots; however, if you are bleeding copiously when you urinate, contact your doctor immediately.
A rare but potentially serious side effect is urinary retention. If you find that you can’t urinate even though your bladder feels full, go to the Emergency Room of the nearest hospital immediately and tell them you are suffering from urinary retention. They must catheterize you to allow the urine to flow out.Rectal
There may be a feeling like you have to pass a stool but you cannot, and this feeling may recur often. This is called tenesmus. You should be aware that that feeling is from inflammation in your rectum (proctitis), not from actual stool there, and if you strain, you may create hemorrhoids. You may have frequent bowel movements. There may be blood in your stools or blood may drip out. Hemorrhoids may occur. Sometimes stool may leak out, especially when you are passing gas. Stool may be loose, or it may be especially hard.
If you have diarrhea for more than a few days, call your doctor. If the bleeding is copious, call your doctor.Sexual
Semen will probably dry up soon after treatment, although there may be small amounts of fluid. Occasionally, you may see some blood in that fluid or a few drops of blood may drip out after orgasm.
You may notice that, over time, erections are not as hard or as long-lasting. To protect the blood vessels supplying your penis with blood, your doctor may have prescribed Viagra or a similar medication. You should continue to take that medication for at least 6 months after the end of treatment, even though it seems like you don’t need it.
Testosterone levels often drop following radiation, but may eventually return to normal levels. Because of this, you may notice a drop in the level of your sexual desire/libido. Some men experience difficulty reaching orgasm.
If any of the symptoms are bothersome, you may want to consult with a doctor who specializes in Sexual Medicine.
Allen - not an MD
•PSA=7.3, prostate volume=55cc, 8/17 cores G6 5-35% involvement
•SBRT 7 yr onc. results
•SBRT 7 yr QOL results
•treated 10/2010 at age 57 at UCLA
•PSA now: 0.5
No lasting urinary, rectal or sexual side effects, except loss of ejaculate